Friday, October 7, 2022
HomeMedicineCan You Take Tylenol With Allergy Medicine

Can You Take Tylenol With Allergy Medicine

What Should I Watch For While Using This Medicine

VERIFY: Will taking Tylenol or ibuprofen after your vaccine hurt your immune response?

Tell your doctor if your symptoms do not improve or if they get worse.

Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.

This medicine may cause dry eyes and blurred vision. If you wear contact lenses you may feel some discomfort. Lubricating drops may help. See your eye doctor if the problem does not go away or is severe.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.

Do not take other medicines that contain acetaminophen with this medicine. Always read labels carefully. If you have questions, ask your doctor or pharmacist.

If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.

Antidepressants And Dextromethorphan Or Pseudoephedrine

Its generally considered safe to take antidepressants while taking cold medicine. However, cold/flu medications that contain dextromethorphan may increase the risk of a rare side effect called serotonin syndrome when taken with SSRIs and SNRIs, Dr. Carter says. Since there are many OTC options that do not contain that ingredient, it is probably best to avoid it just to be cautious. Dr. Manukyan also cautions that you should avoid mixing products containing pseudoephedrine if youre taking an older type of antidepressant known as a monoamine oxidase inhibitor , as it could cause a hypertensive crisis.

What Side Effects May I Notice From Receiving This Medicine

Side effects that you should report to your doctor or health care professional as soon as possible:

  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue
  • breathing problems
  • fever gets worse or lasts more than 3 days
  • irregular or fast heartbeat
  • sore throat lasts more than 2 days
  • tremor
  • trouble passing urine or change in the amount of urine
  • unusual bleeding or bruising

Read Also: Prednisone And Penicillin

What Should I Discuss With My Healthcare Provider Before Taking Acetaminophen And Diphenhydramine

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • liver disease
  • an enlarged prostate or urination problems
  • asthma, chronic obstructive pulmonary disease , emphysema, or other breathing disorder
  • glaucoma or
  • a condition for which you take warfarin .

Ask a doctor before using this medicine if you are pregnant or breastfeeding. Diphenhydramine may slow breast milk production.

What About Decongestants Are They Safer For People 65 And Older

TYLENOL Cold &  Flu, Caplets

Wozniak: These are medications such as Sudafed® and Sudafed PE® . They can also be risky for older adults, especially those with high blood pressure. Both medications can raise blood pressure if someone already has high blood pressure or if its not controlled well.

We also worry that blood pressure medications wont work as well if Sudafed® is taken at the same time. Plus, decongestants can cause issues with urination and keep people up at night.

Another thing to watch for: Sometimes allergy medications can be combined with decongestants such as pseudoephedrine or phenylephrine, so you should always read the label.

Read Also: Non Drowsy Robitussin

What Other Drugs Will Affect Benadryl

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Benadryl with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Acetaminophen Safety: Be Cautious But Not Afraid

Cold, cough, and flu season is a good time to revisit the risks of acetaminophenthe pain and fever reliever in Tylenol and many other over-the-counter medications. Billions of doses of acetaminophen are consumed safely every year, but deaths still occur from accidental overdoses and thousands of people end up in the emergency room. More than 600 products contain acetaminophen, and inadvertently combining them can nudge you into the red zone.

“People don’t realize that these doses all add up, and before you know it you’ve exceeded the recommended dose of acetaminophen,” says Dr. Melisa Lai Becker, instructor in medicine at Harvard Medical School and a specialist in emergency medicine and toxicology at Harvard-affiliated Cambridge Health Alliance.

Read Also: Active Ingredient In Zyrtec And Claritin

What Cold Medications Can You Take With Claritin

In our latest question and answer, the pharmacist discusses which cold medications you can take safely with Claritin .

Question

What cold medication can I take with Claritin? I have allergies and have gotten a bad cold during high allergy season.

Medical Content Reviewed By HelloPharmacist Staff

What Are The Different Types Of Allergy Medications

How to take Tylenol

Allergies are triggered when your immune system overreacts to an allergen such as pollen, mold, or pet dander. Although these substances are generally harmless, your body may respond to them as though theyre dangerous and try to attack them. This results in the symptoms you may commonly feel: a stuffy nose, itchy eyes, and coughing.

Read Also: Can A Gluten Allergy Cause A Rash

What Are The Risks Of Decongestants For People With Other Types Of Conditions

Wozniak: Sudafed® can affect your heart rate. Thats why its not recommended for people with heart disease or abnormal heart rhythm. People with overactive thyroid should also avoid it, because this condition can make your heart beat faster.

Similarly, you might also want to avoid Sudafed® if you have glaucoma or diabetes. And because it can cause urinary retention like those older antihistamines, men with an enlarged prostate should also stay away from this medication.

Acetaminophen And How It Works

You can use acetaminophen to relieve mild or moderate pain. This is usually pain from colds, sore throats, headaches, body or muscle aches, menstrual cramps, arthritis, or toothaches. You can also use it to reduce fever.

Its not fully known how acetaminophen works. It doesnt reduce swelling or inflammation. Instead, its thought that it blocks the release of certain chemicals in your brain that signal the sensation of pain.

Recommended Reading: Twix Nut Allergy

Can The Moderna Covid

There is a remote chance that the Moderna COVID-19 Vaccine could cause a severe allergicreaction. A severe allergic reaction would usually occur within a few minutes to one hour aftergetting a dose of the Moderna COVID-19 Vaccine. For this reason, your vaccination providermay ask you to stay at the place where you received your vaccine for monitoring aftervaccination. Signs of a severe allergic reaction can include: Difficulty breathing Swelling of your face and throat A fast heartbeat A bad rash all over your body Dizziness and weakness

What Is This Medicine

Tylenol® Tylenol Sinus 20 Extra Strength Nighttime Tablets

ACETAMINOPHEN DIPHENHYDRAMINE is a pain reliever antihistamine combination. It is used to treat allergy symptoms like sore throat, runny nose, sneezing, and itching of the eyes, nose, and throat. Or, this medicine is used to treat pain and help you fall to sleep.

This medicine may be used for other purposes ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME: Aceta-Gesic, Bayer PM, Excedrin PM, Excedrin PM Express, Mapap PM, Midol PM, Percogesic, Percogesic Extra Strength, Tylenol Cold, Tylenol Cold Nighttime, Tylenol PM, Tylenol PM Extra Strength, Tylenol PM Extra Strength Rapid Release, Tylenol Severe Allergy

Recommended Reading: Claritin Childrens

Antiviral Pills To Treat Covid

To treat the coronavirus itself, two newly-authorized antiviral pills from Pfizer and Merck will be available in Illinois “in coming weeks,” according to the Illinois Department of Public Health.

The pills, known as Paxlovid and Molnupiravir, will be available by prescription only “for those with mild-to-moderate COVID-19 who are at high risk for becoming severely ill, including hospitalization or death,” the department said.

U.S. regulators authorized Pfizer’s pill, Paxlovid, and Mercks molnupiravir last month. In high-risk patients, both were shown to reduce the chances of hospitalization or death from COVID-19, although Pfizer’s was much more effective.

IDPH reported Paxlovid is expected to reduce the risk of hospitalizations by 89% and Molnupiravir by about 30%.

The antiviral pills arent for everyone who gets a positive test. The pills are intended for those with mild or moderate COVID-19 who are more likely to become seriously ill. That includes older people and those with other health conditions like heart disease, cancer or diabetes that make them more vulnerable.

Both pills were OK’d for adults while Paxlovid is authorized for children ages 12 and older.

This article tagged under:

The Company Pulled The Medication From Shelves After Discovering Potential Bacterial Contamination

According to the FDA, the company issued the recall after samples of the medication sent to a third-party lab tested positive for the bacteria Gluconacetobacter liquefaciens. The microorganism poses a severe risk to immunocompromised patients who consume it, with the agency warning that it “could lead to serious, life-threatening adverse health consequences.”

Recommended Reading: Hershey Pediatric Allergy

Could Otc Antihistamines Cause Problems With Any Other Medicines I Take

Antihistamines can interact with other medicines you take. Talk to your doctor before taking a first-generation antihistamine if you take any medicines that can make you tired. These include sleeping pills, sedatives, or muscle relaxants.

Antihistamines are often combined with decongestants and/or pain relievers. If you take a combination medicine, its important to know each active ingredient. One or more could interact with other medicines youre taking.

Be sure not to take too much antihistamine. Many OTC cold and allergy medicines contain them already. Some prescription medicines do, too. If you take more than 1 of these medicines, you may get much more antihistamine than is good for you. Second-generation antihistamines are less likely to interact with other medicines you are taking. Always talk to your doctor if you take other medicines to make sure they are safe.

What Is Tylenol Allergy Multi

ASK UNMC! Can I take aspirin, ibuprofen or Tylenol(acetaminophen) before getting the COVID vaccine?

Acetaminophen is a pain reliever and fever reducer.

Chlorpheniramine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .

Tylenol Allergy Multi-Symptom is a combination medicine used to treat headache, fever, body aches, runny or stuffy nose, sneezing, itching, watery eyes, and sinus congestion caused by allergies, the common cold, or the flu.

Tylenol Allergy Multi-Symptom may also be used for purposes not listed in this medication guide.

Read Also: Does Twix Have Nuts

You Should Discuss With Your Doctor Whether Or Not You Can Continue Taking Tylenol After An Allergic Reaction

If you do have an allergic reaction to Tylenol, whether severe or not, you should only continue taking it if you have talked to your doctor. Patel says that continued exposure after your first reaction could result in an even worse reaction later on. However, Rhoads notes that someone who develops a rash after taking Tylenol may be able to take the medication again in the future, but only under the supervision of a primary care provider.

“Inform your physician of your skin reaction,” says Judy Wright, MD, a family medicine physician. “This will now be documented as part of your medical records. And they will be able to recommend or prescribe an alternative medication, if necessary.” And for more things to talk about with your physician, If You’re Taking This OTC Medicine More Than Twice a Week, See a Doctor.

What Should I Tell My Health Care Provider Before I Take This Medicine

They need to know if you have any of these conditions:

  • asthma or lung disease
  • high blood pressure or heart disease
  • if you often drink alcohol
  • liver disease
  • pain or difficulty passing urine
  • prostate trouble
  • ulcers or other stomach problems
  • an unusual or allergic reaction to acetaminophen, diphenhydramine, other medicines foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

Recommended Reading: Cetirizine Make You Drowsy

Medications That Dont Mix Well With Tylenol

Tylenol isnt the only medication that contains acetaminophen. Many other medications contain acetaminophen, too.

Thats why its important to check the labels of any other medication youre taking to make sure they dont contain acetaminophen. If they do, you could be taking more acetaminophen than the recommended daily dosage.

Some other drugs that contain acetaminophen include:

  • generic acetaminophen

When taking Tylenol, its a good idea to:

  • Check your other medications for acetaminophen when calculating your daily dosage.
  • Follow the instructions on the label or the instructions given to you by your doctor.
  • Not exceed the daily limit written on the label. According to the manufacturers of Tylenol, the maximum daily dose for single-ingredient Extra Strength Tylenol sold in the U.S. has been lowered from 4,000 mg to 3,000 mg.
  • Minimize alcohol consumption and avoid consuming more than three drinks per day.
  • If youve had liver disease, check with a healthcare professional before taking Tylenol.

When taking prednisone, its a good idea to:

Instructions Before Your Cancer Treatment

How Much Extra Strength Tylenol Can I Take

If you take aspirin, other NSAIDs, or vitamin E, tell your healthcare provider. Theyll tell you if you need to stop taking it. Youll also find instructions in the information about your treatment. Read the Examples of Medications section to see if your medications contain aspirin, other NSAIDs, or vitamin E.

Recommended Reading: Allegra For Skin Allergies

Other Potential Interactions To Consider

Its not just cold medicine interactions that you need to be cautious about. Consider all medications, including both OTC and prescription that you are taking. Interactions can occur between them and any cold and flu drugs you take. For example, some interactions occur if you combine phenylephrine and guaifenesin with other meds.

So, its a good rule of thumb to check out the potential interactions of any medication that youre taking or plan to take. Before taking anything over the counter, make sure your doctor or pharmacist is aware of all the medications youre taking, says functional medicine practitioner Christine Manukyan, Pharm.D. For example, someone with recent internal bleeding due to taking a blood thinner like warfarin/coumadin should not take any cold and flu medications that may increase the risk of bleeding such as ibuprofen.

Other treatments that you might be taking:

What Other Drugs Will Affect Acetaminophen And Diphenhydramine

Ask a doctor or pharmacist before using acetaminophen and diphenhydramine with any other medicines, especially drugs that can cause drowsiness . Tell your doctor about all your current medicines and any medicine you start or stop using. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here.

You May Like: Mayo Allergy

If You Got This Common Otc Medication At Cvs Stop Using It Now Fda Warns

Having over-the-counter medicines on hand can make it easy to tackle any minor health issues that arise in your day-to-day life. Whether you’re taking a pill to combat sudden indigestion or looking for relief from aches and pains, there’s a decent chance you’ve visited your local drugstore to purchase them. But if you’ve recently picked up OTC medication from CVS, you may want to take a minute to check if it’s part of a recall the Food& Drug Administration has just issued. Read on to see which product the pharmacy chain is pulling from shelves due to a serious safety concern.

READ THIS NEXT: If You Drank This Popular Beverage, Call Your Doctor Immediately, FDA Warns.

You May Need Emergency Medical Care If You Experience Other Symptoms

No more Tylenol on your HSA/FSA card

Your allergic reaction could get more severe, so you need to watch out for any further symptoms. Rhoads says that if you experience a rash accompanied by difficulty breathing or swallowing, or swollen eyes, lips, throat, or tongue, then you should seek emergency care immediately. Leann Poston, MD, a licensed physician and medical advisor for Invigor Medical, says a severe allergic reaction can have dire consequences. “A severe allergic reaction can cause airway swelling that makes it difficult to get enough air into your lungs,” she warns. “If you take prompt action, an allergic reaction can be treated very successfully.” And for more useful information delivered straight to your inbox, .ae0fcc31ae342fd3a1346ebb1f342fcb

You May Like: Which Allergy Medicine Works Fastest

What Should I Avoid While Taking Acetaminophen And Diphenhydramine

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. This includes medicines for pain, fever, swelling, cold/flu symptoms, or anti-itch medicine used on the skin. Using too much acetaminophen or diphenhydramine can lead to a fatal overdose.

Drinking alcohol may increase your risk of liver damage while taking acetaminophen.

Are There Any Allergic Reactions To The Moderna And Pfizer Covid

The Moderna and Pfizer-BioNTech COVID-19 vaccines are the first two COVID-19 vaccines authorized by the Food and Drug Administration for emergency use and already have been given to millions of Americans. Most of the rare, severe allergic reactions to these vaccines have occurred in people with a history of allergies.

Recommended Reading: Do Allergies Cause Swollen Lymph Nodes

RELATED ARTICLES

Most Popular